Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Taking Marvelon to regulate periods, PCOS. Can birth control pills be avoided?

Hello! I am from Toronto, 17 yr old daughter was prescribed Marvelon to regulate her periods. They told me she has mild PCOS because she has 2 symtoms or more (irregular period and some facial hair growth) rest of the tests were good including ovaries....When filling the prescription, I noticed,at home that she was given Apri...I ve been reading horror stories online regarding depression , weight gain etc!...I am so confused as what to do for her...she is not sexually active so she doesnt need it for birth control....I was against her taking pills for her after reading about Apri, I am even more worried!! Should I insist they give us the Marvelon as dr s prescription?......She is already struggling with weight and I don t want her to gain anymore due to the pill!! And she is a very happy giddy person, and I don t want her to become depressed!! Should she just live with this mild PCOS and not risk getting all those other symptoms from the pill? I don t whats worse, the PCOS issues or birth control pill side effects!
Asked On : Mon, 29 Oct 2012
Answers:  1 Views:  358
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
OBGYN 's  Response
Every patient reacts to different brands of OCP's (birth control pills) differently. Marvelon is just another name for combination of ethinyl estradiol and desogestrel in the exact same dose as Apri- which are all generics for the branded (US) pill called Desogen. These two different brands of pills have he exact same active ingredients and are allowed to be substituted for each other in US pharmacies, so they are considered essentially the same medication. There is no way to know if your daughter will have side effects from this brand of pill or any other until she tries it. Birth control pills lower the levels of circulating testosterone in women which helps with symptoms of hair growth, acne and irregular periods. All birth control pills can cause the side effects of bloating, spotting, headaches and mood changes and these usually disappear within three months of use. There is no medical need for your daughter to take the pill at all if her symptoms are mild, and weight loss of as little as 20 percent of her body weight may help resume normal ovulation and her periods may get better on their own. If you are apprehensive specifically about Marvelon, i'm sure your daughter's physician would choose another pill for her to try. I hope this is helpful and good luck.
Answered: Sat, 18 Jul 2015
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor